Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 173, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 12, 2008, 1:57 AM CDT for Talladega County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2008, 1:57 AM CDT (06:57 UTC)
- Expired
- Apr 12, 2008, 2:08 AM CDT
- In force
- 11 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -110 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:52 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 11, 11:52 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1152 PM CDT FRI APR 11 2008 .UPDATE...06Z AVIATION DISCUSSION. && .DISCUSSION...AN ACTIVE WEATHER PERIOD ACROSS CENTRAL ALABAMA BUT ACTIVITY IS MUCH LESS ORGANIZED AND WEAKER THAN EARLIER. MANY UPDATES MADE TO FORECAST DUE TO CANCELLATION OF COUNTIES FROM WATCHES AND ALSO ADDING COUNTIES ACROSS EAST ALABAMA. DECISION WAS MADE TO EXTEND SEVERE THUNDERSTORM WATCH FOR SOUTHERN COUNTIES AND ADD SOME OF THE COUNTIES NEAR THE GEORGIA STATE LINE. AT 9 PM...WEAKENING CONVECTIVE LINE WAS LOCATED FROM LINDEN...TO BILLINGSLEY...TO LAFAYETTE. A FEW OF THE STORMS CONTINUE TO PULSE AND UPPER 60S SURFACE DEWPOINTS FEED INTO THE LINE FROM THE SOUTH. LINE HAS ALSO SLOWED DOWN CONSIDERABLY AS IT BECOME PARALLEL TO UPPER FLOW. SEVERAL SURFACE BOUNDARIES ACROSS THE REGION WITH A DEWPOINT OR DRYLINE ACROSS WEST ALABAMA AND MAIN SURFACE COLD FRONT BACK NEAR MEMPHIS. SOUTHWEST FLOW ALOFT IS PULLING MID LEVEL CLOUDS NORTHEAST ACROSS MISSISSIPPI AND ALABAMA...AND DO NOT EXPECT MUCH CLEARING OVERNIGHT. FOG MAY ALSO BECOME AN ISSUE TONIGHT DUE TO MOIST LOW LEVELS AND WEAK WINDS. 58/ROSE && .AVIATION...06Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAKENING LINE OF CONVECTIVE ACTIVITY WILL AFFECT MGM AND TOI THROUGH 09Z. BEHIND THIS LINE AND AHEAD OF AN APPROACHING COLD FRONT...SCATTERED SHOWER DEVELOPMENT...AND AN ISOLATED THUNDERSTORM...ARE EXPECTED. DUE TO THE LIMITED NATURE...DID NOT INCLUDE MENTION AT ANY PARTICULAR TAF SITE. WITH DECREASING CLOUDS COVER AND DIMINISHING WINDS...BR WITH MVFR VISIBILITIES WILL BE POSSIBLE AT THE NORTHERN TAF SITES. PERIODS OF LOWER VISIBILITIES WILL BE POSSIBLE. EXPECT A WIND SHIFT TO THE WEST NORTHWEST WITH THE FRONTAL PASSAGE BY 09Z IN THE WEST...AND BY 15Z IN THE EAST AND SOUTH...WITH CONTINUED DECREASING CLOUDS THRU THE DAY. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Apr 11, 11:23 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1123 PM CDT FRI APR 11 2008 ALZ011>015-017>050-121200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1123 PM CDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM MOSSES...TO MONTGOMERY...TO AUBURN. THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL BRING BRISK WEST AND NORTHWEST WINDS TO CENTRAL ALABAMA SATURDAY AND SUNDAY. WINDS WILL LIKELY BE SUSTAINED BETWEEN 12 AND 18 MPH WITH GUSTS IN EXCESS OF 25 MPH. A LAKE WIND ADVISORY MAY BE ISSUED. MONDAY AND TUESDAY MORNINGS...COLD TEMPERATURES ARE POSSIBLE ACROSS CENTRAL ALABAMA. SOME LOCATIONS MAY SEE TEMPERATURES CLOSE TO FREEZING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL NOT BE NECESSARY.
In the hours before
Special weather statement, Apr 11, 8:35 PM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 835 PM CDT FRI APR 11 2008 ALZ039-120215- MARENGO- 835 PM CDT FRI APR 11 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 915 PM CDT... AT 833 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MYRTLEWOOD...OR 9 MILES SOUTHWEST OF LINDEN... MOVING EAST AT 35 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HALF ACRE. MILLER. CALVARY. PROVIDENCE. THOMASTON. CONSUL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16/JRA
Local storm report, Apr 11, 8:58 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL JACKSONS GAP 32.88N 85.82W
04/11/2008 E0.50 INCH TALLAPOOSA AL EMERGENCY MNGR
&&
MROSESpecial weather statement, Apr 11, 9:08 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 908 PM CDT FRI APR 11 2008 ALZ033-040-120300- DALLAS-PERRY- 908 PM CDT FRI APR 11 2008 ...SIGNIFICANT WEATHER ALERT FOR DALLAS AND PERRY COUNTIES UNTIL 1000 PM CDT... AT 907 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SAFFORD...OR 9 MILES SOUTH OF UNIONTOWN...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CENTRAL MILLS. BOGUE CHITTO. MARION JUNCTION. HAZEN. SKYHARBOR AIRPORT. POTTER STATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16/JRA
Local storm report, Apr 11, 9:42 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST THORSBY 32.92N 86.71W
04/11/2008 E48.00 MPH CHILTON AL NWS EMPLOYEE
DS
0615 PM HEAVY RAIN N CALERA 33.10N 86.75W
04/11/2008 E0.00 INCH SHELBY AL ASOS
OVER SHELBY COUNTY AIRPORT
0518 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
04/11/2008 JEFFERSON AL AMATEUR RADIO
TARRANT CITY 18-24 INCHES ON ROAD
0452 PM FUNNEL CLOUD BIRMINGHAM 33.53N 86.80W
04/11/2008 JEFFERSON AL AMATEUR RADIO
UNCONFIRMED TORNADO
0452 PM HAIL TRUSSVILLE 33.64N 86.59W
04/11/2008 E2.50 INCH JEFFERSON AL AMATEUR RADIO
0442 PM HAIL 4 NE BIRMINGHAM 33.57N 86.75W
04/11/2008 E2.75 INCH JEFFERSON AL AMATEUR RADIO
I20 AND CRESTWOOD BLVD
0440 PM TSTM WND DMG PELHAM 33.30N 86.79W
04/11/2008 SHELBY AL AMATEUR RADIO
TREES AND POWER LINES DOWN, ROYAL OAKS SD.
0436 PM HAIL CAHABA HEIGHTS 33.46N 86.73W
04/11/2008 E1.75 INCH JEFFERSON AL TRAINED SPOTTER
I-59 AND US 280
0436 PM HAIL CAHABA HEIGHTS 33.46N 86.73W
04/11/2008 E1.75 INCH JEFFERSON AL TRAINED SPOTTER
0436 PM HAIL CAHABA HEIGHTS 33.46N 86.73W
04/11/2008 E1.75 INCH JEFFERSON AL TRAINED SPOTTER
NUMEROUS REPORTS
0431 PM HAIL BIRMINGHAM 33.53N 86.80W
04/11/2008 E1.75 INCH JEFFERSON AL AMATEUR RADIO
0430 PM HAIL HOOVER 33.39N 86.82W
04/11/2008 E1.00 INCH JEFFERSON AL PUBLIC
0430 PM HAIL BIRMINGHAM 33.53N 86.80W
04/11/2008 E1.00 INCH JEFFERSON AL AMATEUR RADIO
HWY 150 AND LORNA ROAD
0430 PM HAIL HOOVER 33.38N 86.82W
04/11/2008 E1.75 INCH JEFFERSON AL AMATEUR RADIO
0426 PM HAIL HOOVER 33.38N 86.82W
04/11/2008 E1.00 INCH JEFFERSON AL AMATEUR RADIO
CORRECTED
0423 PM TORNADO 3 W HUEYTOWN 33.44N 87.05W
04/11/2008 JEFFERSON AL PUBLIC
UNCONFIRMED, TAYLORS FAIRY ROAD UPDATED 1742, DISTANCE
OBSERVANCE OF TREE TOP DAMAGE OCCURRENCE.
0416 PM TSTM WND GST GADSDEN 34.01N 86.01W
04/11/2008 E86.00 MPH ETOWAH AL EMERGENCY MNGR
TREES AND POWER LINES DOWN, USDA BLDG. TREE DOWN ON
HOME.WINDS RECORDED AT EOC.
0415 PM TSTM WND DMG GADSDEN 34.01N 86.01W
04/11/2008 ETOWAH AL TRAINED SPOTTER
AL 77 AND BROOK AVE TREES UPROOTED AND CARS BLOWN INTO
FENCE.
0353 PM TORNADO CORDOVA 33.76N 87.19W
04/11/2008 WALKER AL LAW ENFORCEMENT
ON THE GROUND NOW, UNCONFIRMED...CORRECTED
0350 PM HAIL SAMANTHA 33.41N 87.58W
04/11/2008 E1.75 INCH TUSCALOOSA AL EMERGENCY MNGR
IN PROGRESS
0345 PM TSTM WND DMG PINEY WOODS 33.82N 85.43W
04/11/2008 CLEBURNE AL EMERGENCY MNGR
HEAVY BARN DAMAGE
0335 PM HAIL N SAMANTHA 33.41N 87.58W
04/11/2008 E0.88 INCH TUSCALOOSA AL TRAINED SPOTTER
PRUIT LOOP ROAD, HWY 171
0330 PM HAIL 8 S JASPER 33.74N 87.27W
04/11/2008 E0.75 INCH WALKER AL PUBLIC
0330 PM LIGHTNING PARRISH 33.73N 87.28W
04/11/2008 WALKER AL EMERGENCY MNGR
STRUCTURE FIRE DUE TO LIGHTNING
0322 PM HAIL 5 S GREENSBORO 32.63N 87.59W
04/11/2008 E0.50 INCH HALE AL EMERGENCY MNGR
0318 PM HAIL N CURRY 33.95N 87.21W
04/11/2008 E0.88 INCH WALKER AL TRAINED SPOTTER
0258 PM HAIL 2 NNE JASPER 33.88N 87.26W
04/11/2008 E2.75 INCH WALKER AL AMATEUR RADIO
NEAR CURRY
0235 PM HAIL 3 N CARBON HILL 33.94N 87.53W
04/11/2008 E0.88 INCH WALKER AL FIRE DEPT/RESCUE
E70 WIND
0226 PM HAIL 1 N CARBON HILL 33.91N 87.53W
04/11/2008 E0.88 INCH WALKER AL FIRE DEPT/RESCUE
E70 MPH WIND...CORRECTED FOR SOURCE AND TIME.
0226 PM FUNNEL CLOUD 1 N CARBON HILL 33.91N 87.53W
04/11/2008 WALKER AL FIRE DEPT/RESCUE
BETWEEN NAVUOO AND CARBON HILL
0150 PM TSTM WND DMG 1 S HAMILTON 34.13N 87.98W
04/11/2008 MARION AL EMERGENCY MNGR
AT AIRPORT...COR...WIND NOT HAIL
0149 PM HAIL 1 N VERNON 33.77N 88.11W
04/11/2008 E0.75 INCH LAMAR AL EMERGENCY MNGR
NEAR AIRPORT
0115 PM TSTM WND DMG 5 W SULLIGENT 33.89N 88.22W
04/11/2008 LAMAR AL EMERGENCY MNGR
ON AL/MS STATE LINE TREES DOWN.
0100 PM TSTM WND DMG 3 S DOUBLE SPRINGS 34.10N 87.40W
04/11/2008 WINSTON AL STORM CHASER
TREES DOWN HWY 195
&&
10.5Special weather statement, Apr 11, 9:54 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 954 PM CDT FRI APR 11 2008 ALZ041-042-120345- AUTAUGA-LOWNDES- 954 PM CDT FRI APR 11 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND LOWNDES COUNTIES UNTIL 1045 PM CDT... AT 950 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SELMONT...WEST SELMONT...MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROBERT F. HENRY LOCK AND DAM. MULBERRY. AUTAUGAVILLE. VIDE JUNCTION. BOOTH. PRATTVILLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16/JRA
Local storm report, Apr 12, 12:01 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 AM CDT SAT APR 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL MILLBROOK 32.49N 86.37W
04/11/2008 E0.88 INCH ELMORE AL EMERGENCY MNGR
1035 PM HAIL WETUMPKA 32.54N 86.20W
04/11/2008 E0.25 INCH ELMORE AL EMERGENCY MNGR
&&
MROSEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:10 PM CDT | Tornado Warning | BMX | Chilton, Coosa | 35 min |
| Apr 11, 7:15 PM CDT | Tornado Warning | BMX | Clay, Randolph | 45 min |
| Apr 11, 8:18 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 26 min |
| Apr 11, 10:18 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 27 min |
| Apr 11, 10:34 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 41 min |
| Apr 12, 1:29 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 31 min |
| Apr 12, 1:40 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby, Talladega | 35 min |
| Apr 12, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Talladega | 26 min |
| Apr 12, 2:32 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega | 16 min |
| Apr 12, 5:00 AM CDT | Freeze Watch | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more | 47 hr |
| Apr 12, 5:00 AM CDT | Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 56 hr |
| Apr 12, 5:00 AM CDT | Lake Wind Advisory | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 22 more | 13 hr |
| Apr 12, 6:57 PM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 25 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.